Alert archive / Indiana / Freeze Warnings in 2018

Freeze Warning 5, NWS Indianapolis, IN

October 15, 201827 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Oct 15, 2018, 2:56 PM EDT for 27 counties in Indiana. It took effect at Oct 16, 2018, 5:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2018, 2:56 PM EDT (18:56 UTC)
In effect from
Oct 16, 2018, 5:00 AM EDT
Expired
Oct 16, 2018, 9:00 AM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
All 27 counties

Boone County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 27 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -132 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-132 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS73 KIND 151856
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
256 PM EDT Mon Oct 15 2018

INZ021-028>031-035>049-051>057-160300-
/O.UPG.KIND.FR.Y.0002.181016T0900Z-181016T1300Z/
/O.NEW.KIND.FZ.W.0005.181016T0900Z-181016T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
and Shelbyville
256 PM EDT Mon Oct 15 2018

...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 5 AM to 9 AM EDT Tuesday. The
Frost Advisory is no longer in effect. 

* TEMPERATURE...Temperatures will fall to the lower 30s. 

* IMPACTS...Sensitive vegetation will be damaged or killed by the
  cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ060>065-067>072-160300-
/O.CON.KIND.FR.Y.0002.181016T0900Z-181016T1300Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, 
Bedford, and Seymour
256 PM EDT Mon Oct 15 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURE...Temperatures will fall to the lower and middle 
  30s. 

* IMPACTS...Frost could damage or kill sensitive vegetation.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

50
3 follow-up statements
848 
WWUS73 KIND 160043
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
843 PM EDT Mon Oct 15 2018


INZ021-028>031-035>049-051>057-161000-
/O.CON.KIND.FZ.W.0005.181016T0900Z-181016T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
and Shelbyville
843 PM EDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURE...Temperatures will fall to the lower 30s.

* IMPACTS...Sensitive vegetation will be damaged or killed by 
  the cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ060>065-067>072-161000-
/O.CON.KIND.FR.Y.0002.181016T0900Z-181016T1300Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, 
Bedford, and Seymour
843 PM EDT Mon Oct 15 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURE...Temperatures will fall to the lower and middle 
  30s. 

* IMPACTS...Frost could damage or kill sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
614 
WWUS73 KIND 160712
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
312 AM EDT Tue Oct 16 2018


INZ021-028>031-035>049-051>057-161300-
/O.CON.KIND.FZ.W.0005.181016T0900Z-181016T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
and Shelbyville
312 AM EDT Tue Oct 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Temperatures will fall to the upper 20s and lower
  30s in between 5 and 9 am.

* IMPACTS...Sensitive vegetation will be damaged or killed by 
  the cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ060>065-067>072-161300-
/O.CON.KIND.FR.Y.0002.181016T0900Z-181016T1300Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, 
Bedford, and Seymour
312 AM EDT Tue Oct 16 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Temperatures will fall to the lower and middle 30s
  in between 5 and 9 am. 

* IMPACTS...Frost could damage or kill sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
576 
WWUS73 KIND 161307
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
907 AM EDT Tue Oct 16 2018

...Freeze Warning and Frost Advisory have expired...

INZ021-028>031-035>049-051>057-161415-
/O.EXP.KIND.FZ.W.0005.000000T0000Z-181016T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
and Shelbyville
907 AM EDT Tue Oct 16 2018

...FREEZE WARNING HAS EXPIRED...



$$

INZ060>065-067>072-161415-
/O.EXP.KIND.FR.Y.0002.000000T0000Z-181016T1300Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, 
Bedford, and Seymour
907 AM EDT Tue Oct 16 2018

...FROST ADVISORY HAS EXPIRED...



$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Oct 15, 2:53 PM EDT, 3 minutes earlier.

Area forecast discussion, Oct 15, 2:53 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
253 PM EDT Mon Oct 15 2018

.UPDATE...
The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been
updated below.

&&

.SYNOPSIS...
Issued at 253 PM EDT Mon Oct 15 2018

Below normal temperatures will continue into next week across
central Indiana. Other than chances for rain Friday with a front
moving through, most areas will remain dry into next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 253 PM EDT Mon Oct 15 2018

Rain had pushed off to the southeast this afternoon. However,
extensive cloud cover continued across the forecast area. Both low
level clouds and high level clouds were moving across.

The lower level clouds should gradually clear out from northwest to
southeast this afternoon and evening. However, it looks like high
clouds will move through from time to time. Will keep skies partly
cloudy this evening, then allow for mostly clear skies overnight.
Will have to keep watch though as some model data is showing high
clouds increasing again overnight.

Winds will diminish overnight as well. The clearing skies and
lighter winds will allow temperatures to fall into the lower and
middle 30s across the entire area. Thus it looks like 32 degrees or
below is likely across the northern 2/3 of the area. Will upgrade to
a Freeze Warning there. Frost is still likely elsewhere, so will
continue the Frost Advisory.

As mentioned above, there is some concern that cirrus may move in
and this might help keep temperatures up a bit. Thus didn't go as
cold as some models and went 32 or 31 most locations in the warning
area.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 253 PM EDT Mon Oct 15 2018

Models are close enough that the model blend initialization
was accepted for most items.

Quiet weather can be expected throughout the short term. A cold
front will move through on Tuesday night, but the front will have no
moisture to work with. Thus no precipitation is expected. Otherwise
high pressure will control the weather across the area.

With the dry atmosphere in place, mostly clear skies will be the
rule through most of the short term. Some lake enhanced clouds may
clip the northeastern forecast area on Wednesday with the
reinforcing shot of cold air behind the front.

Below normal temperatures will persist through the short term with
northwesterly flow dominating aloft.

&&

.LONG TERM /Thursday through Sunday/...

Issued at 245 AM EDT Mon Oct 15 2018

Mainly Dry and cool weather is expected this period...except for
Friday.

ECMWF shows moderate ridging in place aloft over Indiana on
Thursday as Surface High pressure firmly in place over the Ohio
Valley. This should lead to a continuation of the dry weather
through the middle of the week. On Friday the ECMWF suggests a
short wave and associated cold front pushing toward the Ohio
Valley from the northern plains. Strong Dynamics and decent
moisture should be able to generate...at minimum...light precip
amounts on Friday and Friday night as these features pass. Have
kept forecast builder pops at those spots.

The ECMWF then suggests troughing along along with broad cyclonic
flow in place across the area on Saturday. For now have kept
Saturday dry as a lack of moisture will cause problems for precip
development. Caveat here is that cyclonic flow and upper flow
could lead to some instability showers. Stay Tuned. High pressure
and ridging aloft arrives on Sunday. Trended toward dry weather at
that time.

&&

.AVIATION /Discussion for the 15/18Z TAF Issuance/...

Issued at 134 PM EDT Mon Oct 15 2018

MVFR conditions will linger through most of the afternoon, then
clouds will scatter out with a return to VFR conditions. The VFR
conditions will then prevail through the end of the period as high
pressure strengthens over the region. Meanwhile, winds will be
northwesterly through tomorrow morning when they back to the
southwest. Winds will be strong this afternoon with sustained
speeds of 12 to 16 kts and gusts up to 24 kts. After that, expect
sustained speeds of 6 to 11 kts with backing to the southwest
tomorrow morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 5 AM to 9 AM EDT Tuesday for INZ021-028>031-
035>049-051>057.

Frost Advisory from 5 AM to 9 AM EDT Tuesday for INZ060>065-067>072.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....Puma
AVIATION...TDUD
Hazardous weather outlook, Oct 15, 3:23 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
323 AM EDT Mon Oct 15 2018

INZ021-028>031-035>049-051>057-060>065-067>072-161000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
323 AM EDT Mon Oct 15 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Patchy fog is possible early this morning. Areas of frost
are expected overnight tonight.

Hazards: Reduced visibility in fog. Frost could damage or kill
sensitive vegetation.

Timing: Fog through 9 am. Frost after 5 am Tuesday.

Discussion: A cold front will settle southeast of central Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Areas of frost are expected overnight tonight and overnight
Wednesday night into Thursday.

Discussion: High pressure will gradually build in from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:03 AM EDTFrost AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more30 hr

Nearby

Freeze Warnings in Indiana, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.